Alert archive / California / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 4, NWS Sacramento, CA

July 10, 2007Shasta County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jul 10, 2007, 4:13 PM PDT for Shasta County, California. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2007, 4:13 PM PDT (23:13 UTC)
Expired
Jul 10, 2007, 4:45 PM PDT
In force
32 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Shasta County, CA

The radar

The Beale AFB radar (KBBX), 147 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2007-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2007-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSTO 102314
SVRSTO
CAC089-102345-
/O.NEW.KSTO.SV.W.0004.070710T2313Z-070710T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
413 PM PDT TUE JUL 10 2007

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 445 PM PDT

* AT 409 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER EAST CENTRAL SHASTA        
  COUNTY...OR ABOUT 5 MILES NORTH OF OLD STATION...AND MOVING NORTH  
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN SHASTA COUNTY JUST EAST OF HIGHWAY 89 BETWEEN OLD    
  STATION AND FALL RIVER MILLS AT 430 PM PDT

LAT...LON 4071 12149 4069 12136 4099 12135 4097 12154

$$

JJ
1 follow-up statement
000 
WWUS56 KSTO 102330
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
425 PM PDT TUE JUL 10 2007

CAC089-102345-
/O.CON.KSTO.SV.W.0004.000000T0000Z-070710T2345Z/
SHASTA CA-
425 PM PDT TUE JUL 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT
FOR EAST CENTRAL SHASTA COUNTY...

AT 422 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND PENNY SIZE HAIL.  THIS STORM WAS LOCATED OVER EAST 
CENTRAL SHASTA COUNTY...OR ABOUT 3 MILES EAST OF HAT CREEK...MOVING 
NORTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN SHASTA COUNTY BETWEEN CASSEL AND FALL RIVER     
  MILLS AT 440 PM PDT

LAT...LON 4071 12149 4069 12136 4099 12135 4097 12154

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:00 PM PDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 10, 3:00 PM PDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PDT TUE JUL 10 2007

.DISCUSSION...
.THUNDERSTORMS HAVE ALREADY STARTED FIRING UP ACROSS THE SIERRA THIS
AFTERNOON. MOST OF THE ACTIVITY IS OVER THE HIGHER ELEVATIONS OF THE
WEST SLOPES OF THE NORTHERN SIERRA NEVADA AT THIS TIME...WITH A LINE
FROM NEAR LAKE TAHOE SOUTH TO THE YOSEMITE PARK AREA AND ANOTHER ONE
NORTH OF THERE FROM PLUMAS COUNTY SOUTH TO CENTRAL SIERRA COUNTY. AT
THIS TIME NONE OF THEM ARE SEVERE SO THEY ARE BEING HANDLED BY SHORT-
TERM FORECASTS. EXPECT THAT THE STORMS WILL SPREAD ACROSS THE REGION
AS THE UPPER LOW OFF THE COAST CONTINUES TO PUMP ADDITIONAL MOISTURE
NORTH THROUGH THE REGION. THE FIRE WEATHER WATCH WAS REPLACED BY RED
FLAG WARNINGS FOR THE WEST SLOPES AND FOOTHILLS OF FAR NORTHERN PART
OF THE SIERRA NORTHWARD TO THE NORTHEAST PLATEAU AND BURNEY BASIN ON
THROUGH 10 PM PDT TONIGHT. THESE THUNDERSTORMS COULD PERSIST ON INTO
THE NIGHT FOR MOST OF OUR AREA. ON WEDNESDAY THE UPPER LOW STARTS TO
RETROGRADE OFF THE COAST AND MOVE NORTH SO THE CHANCES OF ADDITIONAL
SHOWERS AND THUNDERSTORMS WILL BE CONFINED TO THE HIGHER ELEVATIONS.
OVERNIGHT LOWS TONIGHT WILL PROBABLY BE UP A BIT FROM THIS MORNINGS
FROM THE CLOUD COVER. BY THURSDAY THE LOW MOVES FURTHER AWAY AND IS
CAUGHT UP BY THE TROUGH ALONG THE EASTERN PACIFIC. THIS SHOULD KEEP
CHANCES OF THUNDERSTORMS MAINLY ALONG THE CRESTS OF THE SIERRA WITH
THE RIDGE OVER THE GREAT BASIN REBUILDING ENOUGH FOR FRIDAY TO KEEP
ANY CHANCE OF ADDITIONAL THUNDERSTORM OUT OF OUR AREA. THE RIDGE IS
ALSO GOING TO WARM THE TEMPERATURES BACK UP AND KEEP THEM ABOVE THE
SEASONAL NORMS FOR THE REMAINDER OF THE EXTENDED OUTLOOK PERIOD. RH

.PREVIOUS DISCUSSION...
CALIFORNIA REMAINS CAUGHT BETWEEN AN UPPER LOW OFF THE COAST AND A
RIDGE OF HIGH PRESSURE OVER THE FOUR-CORNERS AREA. THIS IS ALREADY
ENTRAINING SUB-TROPICAL MOISTURE INTO SOUTHERN CALIFORNIA FROM THE
SOUTH WITH THE LEADING EDGE OF THE CLOUD MASS ALREADY MOVING IN TO
NORTHERN SAN JOAQUIN VALLEY THIS MORNING.  THIS MOISTURE IS COMING
INTO A DRY AIR MASS WHICH WILL BE UNSTABLE AS IT CONTINUES TO MOVE
THROUGH NORTHERN CALIFORNIA TODAY. CONDITIONS SEEM RIPE TO DEVELOP
DEEP AND MOIST CONVECTIVE ACTIVITY FOR OUR ZONES BY THIS AFTERNOON.
INITIALLY ANY THUNDERSTORMS WILL LIKELY PRODUCE DRY LIGHTNING THAT
WILL INCREASE WILDFIRE RISK OVER DRY FUELS. AVAILABLE PRECIPITABLE
MOISTURE WILL INCREASE LATER IN THE DAY...WHICH COULD PROVIDE RAIN
SHOWERS WITH THE THUNDERSTORMS...DECREASING THE FIRE THREAT.  THIS
ACTIVITY WILL MOVE NORTH DURING THE NIGHT WHICH COULD KEEP THREATS
OF DIURNAL THUNDERSTORMS OVERNIGHT.  THE UPPER LOW WILL MOVE NORTH
AND WEST BY WEDNESDAY AND CHANCES OF CONVECTIVE ACTIVITY SHOULD BE
MAINLY OVER HIGHER ELEVATIONS WEDNESDAY AFTERNOON AND EVENING. FOR
THURSDAY THE UPPER LOW CONTINUES TO MIGRATE NORTH WHICH WILL CAUSE
IT TO BE ABSORBED INTO THE LONG-WAVE TROUGH IN THE EASTERN PACIFIC
THAT WILL REDUCE THE CHANCES OF THUNDERSTORMS TO MAINLY ACROSS THE
SIERRA NEVADA CRESTS. BY FRIDAY THE RIDGE TO OUR EAST WILL REBUILD
STRONG ENOUGH TO KEEP ANY CHANCES FOR SHOWERS OR THUNDERSTORMS OUT
OF OUR AREA THROUGH THE BEGINNING OF NEXT WEEK. RANDELL C. HARTLEY

&&

.AVIATION...
INCREASING MID AND UPPER LEVEL MOISTURE THIS EVENING IS BRINGING
SCATTERED THUNDERSTORMS TO THE MOUNTAINS WITH ISOLATED THUNDERSTORMS
POSSIBLE IN THE CENTRAL VALLEY AND FOOTHILLS. LOOK FOR LOCAL IFR
CEILINGS...REDUCED VISIBILITY...HAIL...AND STRONG GUSTY WINDS
WITH THE THUNDERSTORMS. VFR CONDITIONS WITH MID AND HIGH CLOUDS
EXPECTED OUTSIDE OF THUNDERSTORMS.  MARINE LAYER IS NEAR 2000 FEET
AND AREAS OF MARGINAL VFR CEILINGS WILL RETURN TO THE BAY AREA AND
INLAND COASTAL VALLEY BETWEEN 06 AND 09Z TONIGHT.

&&

.STO WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING...UNTIL 10 PM PDT
   FOR BURNEY BASIN AND NORTHEAST PLATEAU IN SHASTA COUNTY INCLUDING
   NORTHWEST LASSEN NATIONAL FOREST NORTH OF LASSEN NATIONAL PARK...
   NORTHERN SIERRA INCLUDING LASSEN NATIONAL PARK AND PLUMAS AND LASSEN
   NATIONAL FORESTS WEST OF THE SIERRA CREST...AND THE FOOTHILLS OF THE
   NORTHERN SIERRA NEVADA 1000 TO 3000 FEET MSL INCLUDING PORTIONS OF
   SHASTA...TRINITY AND BUTTE UNITS.

&&
Hazardous weather outlook, Jul 10, 11:00 AM PDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
1100 AM PDT TUE JUL 10 2007

CAZ013>019-063-064-066>069-111400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
1100 AM PDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

UPPER LOW PRESSURE OFF THE CALIFORNIA COAST WILL DRAW SUBTROPICAL
MOISTURE INTO NORTHERN CALIFORNIA TODAY INTO TONIGHT BRINGING A
THREAT OF THUNDERSTORMS. VERY DRY FUELS ARE ALREADY IN PLACE SO
THE POTENTIAL EXISTS FOR FIRES FROM LIGHTNING MAINLY FOR THE FAR
NORTHERN WEST SLOPES OF THE SIERRA NEVADA MOUNTAINS AND FOOTHILLS
NORTH TO THE BURNEY BASIN...THEREFORE A RED FLAG WARNING HAS BEEN
ISSUED FOR THESE AREAS.

* RED FLAG WARNING.........SEE WWUS86 KSTO - RFWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE OVER THE COASTAL AND NORTHERN INTERIOR
MOUNTAINS...SIERRA NEVADA AND FOOTHILLS WEDNESDAY WITH A SLIGHT
CHANCE OVER THE SIERRA NEVADA THURSDAY OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED THROUGH NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:33 AM PDTRed Flag WarningSTO11 hr
Jul 10, 2:42 PM PDTSevere Thunderstorm WarningSTOAmador, Calaveras, El Dorado33 min
Jul 10, 4:43 PM PDTSevere Thunderstorm WarningSTOShasta32 min

Nearby

Severe Thunderstorm Warnings in California, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.